MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0103
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact to the pusher assembly and the coil was kinked at the proximal end and had offset coil winds along its length.Conclusions: evaluation of the returned smart coils revealed devices with offset coils winds.If the introducer sheath is not properly aligned with the hub of the parent device while attempting to advance the device, resistance may be experienced.If the device is forcefully advanced while experiencing resistance, damage such as offset coil winds and kinks may occur.During functional testing, neither of the returned smart coils were able to be advanced through a demonstration microcatheter.The offset coil winds likely contributed to the inability to advance the returned devices during functional testing.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00041.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dural arteriovenous fistula (davf) using penumbra smart coils (smart coils).During the procedure, the physician placed three smart coils in the target vessel using a non-penumbra microcatheter.While advancing a new smart coil through the microcatheter, the physician experienced resistance when the smart coil distal detachment tip (ddt) was passing through the hub of the microcatheter and the smart coil would not advance further; therefore, it was removed.The physician then attempted to advance another smart coil into the microcatheter but the same issue occurred; therefore, it was removed.The procedure was completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8234154
Report Number3005168196-2019-00040
Device Sequence Number13518788
Product Code HCG
UDI-Device Identifier00814548015194
UDI-Public00814548015194
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/11/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/07/2021
Device Catalogue Number400SMTXSFT0103
Device Lot NumberF72693
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2018
Initial Report FDA Received Date01/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005